Your COVID-19 Vaccine Side Effect Questions, Answered By Doctors

Photo: Robert Gauthier/Los Angeles Times/Getty Images.
With an average of 100,000 COVID-19 vaccine doses being administered per day in Canada, the shots have become a prime topic of conversation. Which COVID-19 vaccine did you get? Did you hear the news about the Johnson & Johnson one-shot? And, increasingly: Did you feel any side effects? 
Because, while the vaccines that are currently being administered in Canada and the U.S. have been shown to be safe, effective, and incredibly beneficial, they can come with some common and mild side effects. “What I tell patients is, for goodness sake, take the shot you can, when you can — they’re all incredibly protective against death and hospitalization and are safe,” says Paul Pottinger, MD, a professor specializing in infectious disease at the University of Washington School of Medicine. “But they all have the ability to make you feel lousy.” 
Advertisement
Since the vaccines are new, though, we’re still learning about after effects — what exactly we can expect, when they’ll come on, and how unpleasant they’ll be. Here’s everything we know so far. 

What are the common COVID-19 vaccine side effects? 

A sore arm and fatigue are two of the most commonly reported side effects, says Zach Jenkins, PharmD, an associate professor of pharmacy practice at Cedarville University and a clinical specialist in infectious disease with Premier Health. “Pain around the injection site isn’t unusual considering that these are intramuscular injections, which tend to cause a little bit more pain,” he says. You may also have redness or swelling at the sight of the injection, muscle pains, chills, a fever, or even nausea, but this will be temporary, reports the Centers for Disease Control and Prevention.
There have been reports of less-common side effects. For example, many folks reported changes to their menstrual cycles like heavier periods or breakthrough bleeding. Cleveland Clinic also reports that your lymph nodes may get temporarily swollen post-jab — something to know if you plan on getting a mammogram any time soon after your vaccine. 
Most times, these symptoms will be temporary and benign. However, you know your body, so if something is persistent or seems out of the ordinary to you, call your doctor. Dr. Jenkins also recommends people sign up for the CDC’s v-safe tool, which checks up on you about after effects at different points post-vaccine. Depending on your answers, a CDC employee may call to get more information. Enrolling in the program will help researchers get to know what vaccines cause side effects. You can also report side effects to the Vaccine Adverse Event Reporting System (VAERS). From there, the FDA and CDC will analyze your report. 
Advertisement

Do any COVID-19 vaccines cause blood clots? 

On Tuesday, April 13, the FDA and CDC announced they’d temporarily pause the rollout of the Johnson & Johnson vaccine in the U.S., due to six reports of blood clots in women ages 18 to 48. Since the J&J vaccine was approved for emergency use in America, nearly seven million people in the U.S. have received this vaccine.In Europe where the AstraZeneca/Oxford vaccine is approved, similar, rare but severe blood clotting was seen in some people after their vaccination. In these cases of both these vaccines, scientists are still figuring out exactly why these blood clots may occur.
If you’ve had the J&J vaccine, there’s “no need to panic,” says M. Miles Braun, MD, an adjunct professor at Georgetown University School of Medicine and the former director of the division of epidemiology, CBER, at the FDA. “At this point, the chances of this happening is about one in a million, so that qualifies as very rare.” People who’ve had the vaccine within the past three weeks should seek medical care if they experience severe headache, abdominal pain, leg pain, or shortness of breath, he adds. 
There have been no reports of blood clots connected to the mRNA vaccines, which are still being administered across the country. Both Dr. Braun and Dr. Pottinger said it’s heartening that health agencies are dealing with the potential blood clotting issues with such transparency, and that they’re taking an extremely rare reaction so seriously. It shows that the systems we have in place for tracking vaccinations, potential side effects, and adverse events are working properly. 
Advertisement

When do common side effects from the vaccine start to appear?

“It'd be very rare for anything to happen immediately,” Dr. Jenkins says. “The general side effects people experience don't seem to occur until a few hours after the injection, because it takes time for your body to respond.” So that's when you'll experience usual symptoms such as fatigue or a sore arm. If you were to have an immediate allergic reaction to the vaccine — which is extremely rare (the chances of experiencing anaphylaxis post-vaccination are about 11 in a million with Pfizer and 2.5 in a million with Moderna, according to a February report in the JAMA medical journal). Dr. Jenkins says the symptoms (like hives, swelling, or wheezing) would begin to appear within four hours of getting the jab. Severe allergic reactions usually happen right away, Dr. Jenkins adds. This is why most vaccination sites have you stick around for 15 or so minutes post-jab; so you can be monitored and given immediate attention in the rare event that you have an allergic reaction. 

How long do COVID-19 vaccine side effects last? 

The most common side effects of the vaccines will only last 12 to 48 hours. “If they don’t feel better within a day or two, it could be something else entirely,” Dr. Pottinger says. “They could have COVID-19, but it’s coincidentally timed.” In the unlikely event your symptoms persist past five to seven days, call your doctor. Another reason to potentially call your doc: If the redness or tenderness where you got your shot gets worse instead of better after 24 hours. 
Advertisement
But otherwise, you should be able to ride it out. “People should plan to stay home and take it easy and take care of themselves post-vaccine,” Dr. Pottinger says. “If someone does feel feverish, achy, or tired, they’re not making it up, and they should know that they’re not sick and it's normal. And this too shall pass.”

Are side effects worse after the second dose of the mRNA vaccines?

For many people, yes — but that’s a good thing. It means that your body has learned how to recognize the virus, and it’s working hard to fight back against it. “Your body is primed by that first dose of vaccine,” Melanie Swift, MD, co-chair of the COVID-19 Vaccine Allocation and Distribution Work Group at Mayo Clinic, explains in a Mayo Q&A. “The second vaccine dose goes into your body, starts to make that spike protein, and your antibodies jump on it and rev up your immune system response. It’s kind of like they’ve studied for the test. And it’s acing the test.” 

Are the vaccine side effects worse in young people? 

In many cases, yes. As people age, their immune systems tend to lose activity. Young people may have a more robust immune response to the vaccine, and thus more side effects, Dr. Jenkins says. Again, the presence of side effects isn’t necessarily a bad thing — and not having any side effects isn’t a cause for concern either. 
Advertisement

Are side effects worse or better in people who’ve already had COVID?

“There seems to be some kind of link to imply that you are more likely to have side effects to these vaccines if you've had COVID,” Dr. Jenkins says. “We don't know how often or how likely that's going to increase your side effects.” He notes that this may happen because the body has already encountered the virus once. Thus, it's more primed to spot and fight against the SARS-CoV-2 spike protein, which is the same piece of the virus the mRNA vaccines are meant to help the immune system recognize and resist. Hence the stronger reaction.

What happens if you get the vaccine while you have COVID-19?

This isn’t recommended because there’s a chance you could give COVID to other people at the vaccination site. Quarantine for 14 days after testing positive. “You should get your second dose as planned,” Amesh Adalja, MD, a senior scholar at the Johns Hopkins Center for Health Security, previously told Refinery29. “But only if you’re not still contagious. So it should be 10 days or so since you developed symptoms or tested positive before you get your second dose so you don’t expose anybody when you’re getting vaccinated.” And if you were treated with monoclonal antibodies or convalescent plasma, you’ll have to wait 90 days. If you unknowingly have COVID-19 while getting the shot (if you’re asymptomatic, for instance), your side effects shouldn’t be much different than if you recovered COVID-19 a few weeks pre-jab. 
Advertisement

If I get the vaccine, will I test positive for COVID-19?

The COVID-19 vaccines won’t cause you to test positive because they don't actually contain any live virus. “There have been some somewhat rare cases though, where people have tested positive for COVID and they've been symptomatic after having the vaccine," Dr. Jenkins says. "And it's not because the vaccines are causing COVID.” Instead, they’ve likely contracted the virus just before (or, rarely, after) getting vaccinated.
He notes that a large part of that is because people aren’t waiting until they have full immunity before they start living their lives as though they’re fully vaccinated. “It takes about two weeks for a full immune response following the two dose or the one dose, and people are just jumping back into activities the day after getting the shot," Dr. Jenkins says. We still need to be careful, and wait until we’re fully immunized before we start reaping some of the benefits of the vaccines, such as traveling more safely domestically or seeing our friends in their homes unmasked.

More from Wellness